Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 Jan. 16, 2017 14:53:07

tiredofitall
Registered: 2014-03-31
Posts: 9
Profile  

TSH hike 18 years after RAI

I had RAI 18 years ago. Been on about the same dosage of Levothyroxine since then. Just recently my TSH jumped to 18.6 (T4=4).
My doctor raised my Levothyroxine, but had no Idea why this happened. To be rechecked in 3 more weeks.
I can't find an explanation specifically related to RAI and TSH jump. Of course I found all kinds of explanations on high TSH (without RAI)(Hypothyroid).
Any ideas on what would cause this is happening?

Thanks

Offline

#2 Jan. 16, 2017 17:24:23

AzGravesGuy
From: Peoria, AZ
Registered: 2012-08-07
Posts: 140
Profile  

TSH hike 18 years after RAI

High TSH can be caused by poor absorption of T4 supplementation.

I say this as someone who currently has a TSH of 44, up from 29, 6 weeks ago.

I have been advised to cut out all vitamin, herbal and calcium supplements, coffee, anything soy, and goitrogenic vegetables for a week to see if my number moves. All of these (per my dr) can cause problems with absorption and conversion of t4 to t3, causing a rise in TSH.

I feel normal, energetic, not hypo at all which is the weird part. I would not have known if I wasn't tested. Lol

If your ft3 & ft4 are in normal range, high TSH may be an absorption issue.

Edited AzGravesGuy (Jan. 25, 2017 04:28:46)

Offline

#3 Jan. 17, 2017 10:29:06

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 3941
Profile  

TSH hike 18 years after RAI

@tiredofitall and AZGravesGuy - Yikes, I feel awful when my TSH gets much above 6!

Agree with AZGravesGuy on potential absorption issues.

Another issue to check would be whether you have gotten the exact same med from the exact same manufacturer. There should be a 3-letter code on the bottle/box that you can check to make sure the manufacturer is the same. Although the active ingredients should be the same between different brands & manufacturers, the absorption can be different.

It's also worth reporting the issue to your pharmacist, in the unlikely event that you happen to have gotten a bad batch of meds. If a pharmacist is getting multiple complaints, this can raise a red flag for possible issues.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#4 Jan. 19, 2017 04:17:51

Liz1967
Registered: 2014-02-25
Posts: 162
Profile  

TSH hike 18 years after RAI

Weight gain? Started beta blockers (heart meds)? Take proton pump inhibitors (Prilosec, Nexium, etc)? Have irritable bowel? All those affect absorption or hormone requirement too.

Edited Liz1967 (Jan. 19, 2017 04:18:18)

Offline

#5 Jan. 19, 2017 14:31:10

tiredofitall
Registered: 2014-03-31
Posts: 9
Profile  

TSH hike 18 years after RAI

Thanks for the replies. It's a start.

Offline

#6 Jan. 27, 2017 09:18:44

AzGravesGuy
From: Peoria, AZ
Registered: 2012-08-07
Posts: 140
Profile  

TSH hike 18 years after RAI

After a week of no vitamins, supplements, soy or coffee (ugh) my TSH has dropped by half to 22 and my ft3 and ft4 have remained almost unchanged.

I think this might be the answer in my case.

Regardless, having a TT was the best thing I ever did. A mild inconvenience for a tremendous reward.

Edited AzGravesGuy (Jan. 31, 2017 11:13:13)

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at info@ngdf.org or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2017 Graves' Disease & Thyroid Foundation